Well, I promised that as soon as I found a sunny break in the migraine storm pounding my body, I’d blog again.

So here I am, what’s left of me.

A couple of weeks ago I began my participation in a migraine study for people who have been overusing Maxalt, a triptan migraine medication often over-prescribed by physicians, mine included. The study involved using another triptan medication for ten days as a transitional drug off of what I’d been overusing. The ten days went off without a hitch; my migraines trailed off, leaving me with regular headaches but nothing to write home about. While it’s possible I was taking a placebo, my neurologist feels that what happened next probably rules that out.

I began last week with my post study checkup, at which point they injected me something like 15 times with botox across my forehead, temples, and the back of my head. Botox is an effective treatment for chronic migraine sufferers, but it typically takes 7-10 days to start helping. I had a nasty migraine that day, which they gave me maxalt for, and it worked.

The next morning, I woke up with a bad one again. Worse than the day before. The next day, same thing. But worse. Next day, same thing, but worse (and by this time, I was running out of numbers on the pain scale to rate them with). By Thursday, they fit me into an emergency slot in the schedule and gave me a big fat dose of demerol, which worked wonderfully for about an hour, at which point they prescribed something called DHE, a vessel-constricting injection I have to give myself twice a day for this week and once a day for next week.

Battle weary, I felt no headache pain… until the next day around lunch time, at which point a bad migraine mounted again… and had been getting progressively worse all weekend. This morning, I’m almost pain free. On the advice of the neurologist, I’m doubling the dose of the DHE. If this doesn’t work, we’re apparently moving on to Prednisone for a two week stint. My migraines typically come in clusters, often weeks at a time, but usually I’ll have one or maybe two doozies during that time. This has been nothing BUT doozies all the time.

Sigh.

It has been a horrific stretch. I’ve had no life, no family time, almost no couple time, no outings, virtually no fresh air, nothing. I have been in bed most of every day for the last week. By the weekend, I kept breaking down and sobbing in Shauna’s arms (or leaning against a doorpost in our bathroom). My poor family.

Why, God? That was my prayer last night. Why are you letting this happen to me? Will I ever get my life back? What’s going on? In the darkest, hellish moments, all I was left with was that my Father loved me. I didn’t see how letting this happen to me qualified as love, but I realized that all I had was my trust in his love. Like Jesus’ disciples once said, “Where else would we go?” Amen.

I have a theory. Because the drug study involved a triptan, I may have actually increased my dependency on that drug family to the point where I’m going through serious withdrawl. If that’s true, this has to break sometime. If that’s true, my Father is loving me through withdrawl because it has to happen.

Whatever the case, I made myself a bracelet today. Two strands, interwoven, knotted together. Instead of playing, “God loves me, he loves me not,” I’m going to wear this “He loves me knot” bracelet as a reminder: I’m woven into his heart. Tied. Knotted. Not going anywhere. Thank God.

And his grace is sufficient.